The full version of the newsletter is available by subscription
Back issues of the newsletter to January 1996 are available
october 9, 2008
- Collaboration focused on priority issues promotes safety
- Safety Brief: Inside label too small.
A hospital began stocking ADACEL (diphtheria and tetanus toxoids, acellular pertussis vaccine) while maintaining supplies of DECAVAC (diphtheria and tetanus toxoids). The prefilled syringes are difficult to distinguish when removed from their outer cartons. Read what ISMP recommends to reduce confusion between these vaccines.
- Safety Brief: Unsafe morphine dispensing.
An opiate-naïve patient with a kidney stone received a prescription for morphine 5 mg orally every 4 hours as needed for pain. The patient was handed a plastic bag containing a parenteral syringe full of morphine sulfate 20 mg/mL liquid, with a label that instructed him to take 1/4 mL (5 mg) every 4 hours as needed for pain. The syringe was filled to the 5 mL mark (100 mg). The pharmacist did not provide instructions on how to measure the dose, and the calibration on the syringe did not allow for accurate measurement of 0.25 mL. Could this happen at your pharmacy? Learn strategies to prevent a potential measurement error in the newsletter.
- Safety Brief: Companies needs to step up.
IV promethazine is a high alert medication due to the risk of severe tissue damage. In our August 10, 2006, issue we detailed the injury of a professional guitar player who was awarded $2.4 million for past and future medical expenses and $5 million for pain and suffering endured after amputation of her arm following accidental intra-arterial administration of the branded drug PHENERGAN. The manufacturer has requested an appeal. Read more in the newsletter.
Join us on December 9th for our 11th Annual ISMP Cheers Awards Reception and Dinner! Mama says be there! For details, please visit: www.ismp.org/Cheers/cheersDinner.asp.
october 23, 2008
- ISMP's second QuarterWatch report shows sharp increase in reports of serious adverse drug events
- Safety Brief: Carac-Kuric mix-ups.
Sanofi aventis is distributing a letter to pharmacists regarding the risk of mix-ups between its CARAC (fluorouracil) cream (0.5%), used for the topical treatment of multiple actinic or solar keratoses of the face and anterior scalp, and Altana’s KURIC (ketoconazole) cream (2%), used for the topical treatment of fungal infections and seborrheic dermatitis. To see how to view the letter and recommendations, read more in the newsletter.
- Safety Brief: “Tail” of the letter g.
A patient accidentally received 180 mg of OXYCONTIN (oxycodone) TID rather than the intended 80 mg when the tail of the “g” from the mg in the order above was mistaken as a one. Learn more in the newsletter along with system based strategies to prevent a similar error.
- Safety Brief: Just a FLUke?
A float nurse attempted to administer a dose of influenza vaccine to her patient after removing it from the ADC. When she asked a pharmacist what to do with the remainder of the medication, the pharmacist looked at the vial and found that the nurse had drawn up 0.5 mL of flumazenil. Could this happen at your facility? Examine some safety strategies in the newsletter.
- Celebrate Cheers Stars
The Annual Cheers Awards Dinner will be held on December 9, 2008, at Maggiano’s Little Italy restaurant in Orlando, FL. We hope that you will join us in honoring individuals, organizations, and companies that have set a standard of excellence for others to follow in the prevention of medication errors and adverse drug events. If you cannot attend the dinner, please consider making a donation to help support recognition of future advancements in medication error prevention and ISMP’s lifesaving work. To register for the dinner or become a supporter, go to: www.ismp.org/Cheers
- Get Help Meeting Regulations on IV Preparation
Some hospitals are experiencing difficulties meeting new regulations governing on-site preparation of medications and solutions given by continuous IV or epidural infusion, such as USP’s Chapter 797 and the Joint Commission’s standards for IV admixtures. ISMP will hold a symposium titled “Safe Labeling of IV Drug Products and the Role of Bar-Coding and Outsourcing in Enhancing Patient Safety” during the ASHP Midyear Clinical Meeting in December that will discuss IV preparation error prevention strategies and guidelines developed by the Institute for safe label design. The symposium will be held on Sunday, December 8, from 11:30am-1:30pm. For more information or to register, go to: http://www.ismp.org/pressroom/Symposium2008.asp